Hail, Huron
- When
- April 2, 7:42 PM EST
- Where
- Huron County, 0.69 mi N of Pigeon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.830, -83.270
Morning snow, light freezing rain, and some sleet transitioned to rain showers and thunderstorms by midday on April 2nd. An anomalously warm and humid low-level air mass moved into Lower Michigan while the surface warm front lagged well to the south, over the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Morning snow, light freezing rain, and some sleet transitioned to rain showers and thunderstorms by midday on April 2nd. An anomalously warm and humid low-level air mass moved into Lower Michigan while the surface warm front lagged well to the south, over the Ohio Valley. Numerous rounds of repeated rainfall during the day and overnight led to several areas across Metro Detroit receiving between 2 and 3 of rainfall within a 24 hour period. This led to multiple reports of flooded roadways, stranded vehicles, basement flooding, and water damage to businesses. In addition to flooding, hail in excess of 1 inch in diameter was reported over parts of Huron county during the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 2, 6:03 PM EST, 1 hour 39 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
703 PM EDT Wed Apr 2 2025
.KEY MESSAGES...
- A conditional threat for severe weather exists mainly south of the
I-94 corridor. Damaging winds, large hail, and tornadoes will be
possible if storms become surface-based.
- A Flood Watch is in effect for far southeastern MI including Metro
Detroit through Thursday morning as heavy rainfall moves into the
area between 8 PM and 2 AM tonight.
- Dry but windy conditions expected Thursday with gusts approaching
40 mph during the day.
- Additional periods of rain likely Friday night through Sunday
morning with potential for an additional inch of rainfall by the
end of the weekend.
- Colder conditions ensue early next week with an opportunity for
some rain/snow showers before high pressure settles in mid-week.
&&
.AVIATION...
After a short break, the next round of showers/storms continues to
fill in from IN/IL into Lower Mi this evening. The band expands in
coverage and intensity first toward the MBS/FNT area and then
eastward toward the DTW corridor by mid evening. This occurs as the
warm front strains to gain northward progress before the cold front
advances into an occlusion later tonight. The warm front is still
positioned south of the Ohio border at forecast issuance but is so
shallow that there are breaks in the typical IFR/LIFR ceiling in the
DTW area while more fully entrenched farther north. The DTW pockets
of VFR fill in as the next round of rainfall occurs and as any
milder air makes it northward prior to the cold front sweeping
activity eastward by about 06Z. Rapid ceiling improvement occurs
post cold front bringing VFR scattered coverage to MBS before
sunrise and reaching DTW early in the morning. WSW wind becomes the
weather highlight as modestly colder air balances early April
daytime heating for boundary layer growth into 30 knot gusts that
last through Thursday afternoon.
For DTW... Thunderstorms remain likely this evening as the next
round expands into SW Lower Mi and then northward/eastward through
midnight. Timing refinements will continue with the current estimate
of 02Z-06Z for greatest coverage in the DTW area.
.DTW THRESHOLD PROBABILITIES...
* High for ceiling 5000 ft or less tonight. Low late tonight through
Thursday morning.
* Moderate for thunderstorms this evening.
&&
.PREV DISCUSSION...
Issued at 418 PM EDT Wed Apr 2 2025
DISCUSSION...
Over the next several hours, should start to see the broken line of
convection over Illinois reinvigorate as instability builds ahead of
linear forcing. This has already started happening over
Arkansas/Missouri, and with a strong SW-NE oriented cloud-bearing
wind, expect this line to grow upscale quickly. Further east, the
zonal warm front has released slightly further north since the mid-
day forecast update. Considering these observations and the latest
model guidance, the warm front will struggle to lift much further
north than the MI-OH border. The meeting of these two features
occurs between roughly 00z-06z tonight (8pm-2am EDT) and will be the
focus for both the severe and flooding threats.
Starting with severe: the all mode severe threat will be tied
closely with the positioning of the warm front this evening. The
front itself is denoted by a sharp rise in surface T/Td, with
temperature readings in the 70s and dewpoints in the 60s. Adjusted
boundary layer conditions along/south of the front would afford
surface-based inflow into any thunderstorms that develop, and large
curvature to the hodographs aligns with an elevated tornado risk.
This would be exacerbated by enhanced surface vorticity that exists
along the front. Strong winds aloft and potential updraft/downdraft
strength support a damaging wind threat/hail threat as well. That
said, this scenario is highly conditional and confidence is
decreasing in the front being able to reach much further north than
Lenawee/Monroe county, if that. Storms are likely to remain elevated
north of the front where temperatures still in the upper 30s-low 40s
maintain a strong stable layer.
The flooding threat is much less conditional and carries more
confidence for a wider footprint of impacts, and a Flood Watch
remains in effect for the Detroit Metro region. As has been noted in
previous discussions, PWAT values around 1.5 inches will exceed the
daily maximum and a tall wedge of marginal MUCAPE (1000-2000 J/kg)
will support convective enhancement to rainfall amounts. Fast SW-NE
cell motion in excess of 50 knots will be nearly parallel to the pre-
frontal forcing, equating to a several hour period of heavy rainfall
potential after 00z/8pm EDT tonight. Global/hi-res models alike
continue to support rainfall rates in excess of 0.5" per hour, which
the environment has already proven supportive of with the latest
bout of rainfall along the M-59 corridor. A more detailed discussion
of flooding concerns can be found in the Hydrology section.
The cold front eventually tracks across lower Michigan early
Thursday morning, initiating a period of strong isentropic downglide
and ending the heavy rainfall threat early. Strong static stability
develops above a dry, well-mixed boundary layer to support mostly
sunny skies but breezy conditions as the low's pressure gradient is
slow to depart. Westerly winds will gust 30-35 mph for most of SE
Michigan, but locally higher in the Thumb region.
Friday through early next week...The upper level pattern remains
amplified with a ridge of high pressure parked off the Florida
Atlantic coast and a long wavelength trough working slowly across
the Desert Southwest. This maintains an elongated southern stream
jet corridor from The Plains to the Upper Midwest. Southeast
Michigan will waver between the warm return flow side of the airmass
divide (quasi-stationary front) and the colder flow brought in by
upstream disturbances. A northern stream trough sheared off a ridge
over the Gulf of Alaska digs across the Canadian Prairies and
interfaces with the height field encompassing the northern Great
Lakes over time. This acts to increase the anticylonic curvature of
upper level flow trajectories. 1030 mb surface ridge influence and
poor omega profiles limit potential for shower activity most of the
day, but a low-end chance exists (less than 30 percent) for a few
late afternoon showers along/south of I-94 with near-normal
temperatures.
Lower column moisture parked over the Ohio Valley is expected to
rotate into southern Lower Friday evening as the magnitude of
southwesterly moisture transport vectors increases through the
Mississippi Valley. PWATs are expected to rise to between 1.00 and
1.25 inches Friday night as highly perturbed geopotential heights
induce a broad region of ascent. This should suffice in the
generation of numerous showers across much of the region with
variable rainfall rates. Convective depths could be hampered by
tenable mid-level dry air with poor lapse rates aloft. Still,
saturated column between 2 kft and 10 kft AGL should support repeat
showers with periods of higher UVVs through the layer. Limited
thunder potential in the absence of CAPE density.
The central Canada trough deepens and starts to close off into
Sunday with minimal forward progress. This maintains shower and
thunderstorm chances Saturday night through Sunday as the right
entrance region passes overhead. Medium-range QPF indicates a swath
of rainfall totals in the 1.5 inch to 2.0 inch range by Sunday night
(48 hour total). Should models consolidate in positioning the
highest rainfall axis over southern Lower MI (see 12Z ECMWF and
GEM), flooding concerns would be heightened due to increasingly
saturated soils and runoff drainage concerns, but the rest of the
extended-range model data supports a more limited warm sector
intrusion residence time. The latter favors 48 hour QPF in the 0.25
inch to 0.75 inch range. Drier air briefly filters with time on
Sunday before another low pressure system and attendant cold front
drops through the Great Lakes early next week. Thermal troughing
sends 850 mb temperatures plunging down into the negative Celsius
range with sub-freezing thermodynamic profiles suggesting a period
of snow. Accumulations will be dictated by the onset time of snow
and whether or not high temperatures can break out into the upper
30s to lower 40s.
MARINE...
A deep low pressure system over Iowa this afternoon will lift
northward over Lake Superior overnight. A secondary low will develop
along the warm front near Chicago and lift northeast over Lake Huron
during this time. Winds across Lake Huron in advance of this front
are reaching Gale force so the Gale Warning continues through this
evening. Additionally, farther south across Lake St Clair and Lake
Erie, wind gusts are topping out around 30 knots with building wave
heights leading to a period of Small Craft Advisories for those
lakes. Showers and thunderstorms will persist through much of the
night as this system works across the lakes. Best chance of strong
to severe storms would be for Lake St Clair and Lake Erie. The front
will then stall across the Ohio River Valley through the end of the
week as high pressure builds back over the Great Lakes keeping gusty
westerly flow Thursday and lighter northerly flow Friday. Winds on
Thursday may get up to 30-35 knots for several hours and may need a
Gale Warning, mainly across the Straits and Saginaw Bay into Central
Lake Huron but being a marginal setup will hold off for now.
HYDROLOGY...
A second round of showers and thunderstorms will develop over
Illinois and Indiana before lifting into Southeast Michigan after
approximately 8 PM this evening. Heavy rainfall is anticipated, with
rainfall rates possibly approaching an inch per hour. Average
additional rainfall amounts are likely to exceed one inch in the
Flood Watch area, but if a line of storms repeatedly impacts the
same area, localized amounts could be much higher. Rises on area
rivers are likely to occur considering today's rainfall has already
approached one inch in many spots. 6-hour flash flood guidance in
the Detroit Metro area is between 1.5 to 2 inches, which will be
attainable in the 00z to 06z window. Thus there is increasing
concern that flash flooding may occur, especially in the urban areas
of Detroit. A Flood Watch is in effect this evening into tonight.
There is potential for another round of heavy rainfall this weekend.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Thursday morning for MIZ063-069-070-075-076-082-
083.
Lake Huron...Gale Warning until 10 PM EDT this evening for LHZ361>363-421-422-
441>443-462>464.
Lake St Clair...Small Craft Advisory until 4 AM EDT Thursday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 4 AM EDT Thursday for LEZ444.
&&
AVIATION.....BT
DISCUSSION...MV/KGK
MARINE.......DRK
HYDROLOGY....MV/TF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 424 PM EDT Wed Apr 2 2025 MIZ047>049-053>055-032030- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- 424 PM EDT Wed Apr 2 2025 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight There is a Marginal Risk (1/5) for strong to severe thunderstorms this evening, mainly between 7 PM and Midnight. Heavy rainfall is the main threat, although large hail will also be possible. Multicell storms evolve into a linear mode with fast storm motions in excess of 50 mph from southwest to northeast. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty southwest winds up to 40 mph will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency manager immediately. Spotter activation may be needed this afternoon and evening. MIZ063-069-070-075-076-082-083-032030- St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 424 PM EDT Wed Apr 2 2025 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight There is a Slight Risk (2/5) for strong to severe thunderstorms this evening, mainly between 7 PM and Midnight. Heavy rainfall is the main threat, although large hail, damaging winds, and an isolated tornado cannot be ruled out. Multicell storms evolve into a linear mode with fast storm motions in excess of 50 mph from southwest to northeast. A Flood Watch is in effect this evening through tonight. Refer to the latest hazard statement and forecast for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty southwest winds up to 40 mph will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency manager immediately. Spotter activation may be needed this afternoon and evening. MIZ060>062-068-032030- Shiawassee-Genesee-Lapeer-Livingston- 424 PM EDT Wed Apr 2 2025 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight There is a Slight Risk (2/5) for strong to severe thunderstorms this evening, mainly between 7 PM and Midnight. Heavy rainfall is the main threat, although large hail, damaging winds, and an isolated tornado cannot be ruled out. Multicell storms evolve into a linear mode with fast storm motions in excess of 50 mph from southwest to northeast. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty southwest winds up to 40 mph will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency manager immediately. Spotter activation may be needed this afternoon and evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-032030- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 424 PM EDT Wed Apr 2 2025 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight There is a Slight Risk (2/5) for strong to severe thunderstorms this evening, mainly between 7 PM and Midnight. Heavy rainfall is the main threat, although large hail, damaging winds, and an isolated tornado cannot be ruled out. Multicell storms evolve into a linear mode with fast storm motions in excess of 50 mph from southwest to northeast. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty southwest winds up to 40 mph will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency manager immediately. Spotter activation may be needed this afternoon and evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MV
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
330 PM EDT Wed Apr 02 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM Rain 3 S Nelson 43.29N 84.25W
04/02/2025 M1.03 inch Saginaw MI Trained Spotter
6 hour rainfall total. Rain ongoing at time of ob.
&&
Event Number DTX2500415
DRKPreliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
353 PM EDT Wed Apr 02 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Rain 4 SW Ortonville 42.81N 83.50W
04/02/2025 M1.10 inch Oakland MI Trained Spotter
7.5 hour rainfall total. Rain ongoing at ob time.
&&
Event Number DTX2500416
DRKPreliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
449 PM EDT Wed Apr 02 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Rain 4 E White Lake 42.65N 83.43W
04/02/2025 M1.33 inch Oakland MI Official NWS Obs
8.5 hour rainfall total. Observation taken at the
National Weather Service office.
&&
Event Number DTX2500417
DRKPreliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
635 PM EDT Wed Apr 02 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Rain 4 NW Pinckney 42.50N 84.00W
04/02/2025 M1.21 inch Livingston MI Trained Spotter
12 hour rainfall total.
0630 PM Rain Leonard 42.87N 83.14W
04/02/2025 M1.70 inch Oakland MI Trained Spotter
12 hour rainfall total.
&&
Event Number DTX2500418
Event Number DTX2500419
DRKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
757 PM EDT Wed Apr 2 2025
MIZ048-053-030030-
Bay MI-Saginaw MI-
757 PM EDT Wed Apr 2 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BAY AND SAGINAW
COUNTIES THROUGH 830 PM EDT...
At 756 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marion Springs, or 10 miles west of St. Charles, moving northeast at
90 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brant, Nelson, Essexville, Carrollton, Merrill, Garfield, Freeland,
Arthur, Munger, Auburn, Fenmore, Buena Vista Township, Gera,
Indiantown, Bridgeport, Swan Creek, Shiawassee National Wildlife
Refuge, Zilwaukee, Marion Springs, and St. Charles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4348 8437 4348 8417 4357 8417 4367 8389
4361 8370 4340 8370 4316 8437
TIME...MOT...LOC 2356Z 236DEG 77KT 4331 8435
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KGKThe Detroit radar (KDTX), 127 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
4 hail, 1 flood. Local standard time, as filed.
Numerous flooding reports across the Detroit Metro area. Severa flooding reports included parts of the freeway closed near Hamtramack, several roads across downtown Plymouth closed from flooding with vehicles stuck, multiple homes and cars flooded along Hanover St next to Ecorse River near the inersection of Barner St, several roads along 26 mile were completely flooded, homes and cars were flooded along Philomene Blvd, and Farmington also had soem roadways closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244546, 1244547, 1244548, 1244549, 1244552.